Chronic Fatigue with IVIG Treatment
August 2, 2016 at 2:48 pm
I’ve been diagnosed with CIDP (Lewis-Sumner) for about 4-1/2 years. Through that time, my condition has gone into remission several times with IVIG therapy. Over the past few months, it has come back pretty aggressively. My neurologist ordered a three day regimen of IVIG and increased my infusion frequency from q4 weeks to q2 weeks. My symptoms are starting to subside a bit, which is good news.
My problem is one of fatigue. For the last few weeks I have had a lower than normal energy level and feel a bit lethargic. Could this be due to the increased IVIG dosage? Or could it be my body taking energy to repair my nerves?
I see my neurologist in a few days and plan to discuss this but I’d be interested in the experiences of others.
August 2, 2016 at 3:14 pm
IVIg Side Effects:
It is fairly common for patients to experience headache (which can be mild to severe), stiff neck, and fever during or shortly after an infusion. This is called aseptic meningitis syndrome (AMS). These symptoms are manageable and can be minimized or prevented by infusing IVIG very slowly. Patients may often feel fatigued or flu type symptoms for a day or two after their infusion.
If the increased dosage of IVIg may be hard for you to tolerate, consider SCIg as an alternative treatment. SCIg does what IVIg does treatment-wise with less possibility of AMS
August 2, 2016 at 4:00 pm
I’ve had CIDP since 2007 and have been on a regimen of three four-hour infusions a week for two weeks with one week off. Then repeat. Yes, I have fatigue. I could go to sleep at any time. I’m just used to it now. However, exercise really helps. I find that if I go to the gym regularly and just ride the bike for 30 minutes each time my energy builds. You might want to try it.
August 2, 2016 at 4:01 pm
Thanks for your reply. What I’m experiencing has shown up a few days after treatment and has gone on for about a week. In the past I’ve sometimes had fatigue the day of treatment or maybe the day after but this is different — showing up a few days later and then longer lasting. It may be possible that it is just another manifestation of my CIDP or even something not directly related to CIDP or IVIG at all. Maybe I’m just getting old!
And thanks for the tip about SCIg. I’ll check into it.
August 2, 2016 at 4:07 pm
My fatigue tends to be constant although not debilitating. I just work through it. It is one of the symptoms of CIDP and IVIG.
August 4, 2016 at 11:58 pm
It is still questionable whether or not I have CIDP. I did have a bout with GBS last Summer. I did not progress very far and had a new onset of symptoms, so it could possibly be CIDP. I get a lot of fatigue, but it seems as though I have gotten stronger since starting IVIG. I get it about every 4 weeks. Somewhere in week 3 I run out of energy and strength more often. I also find that I get headaches, debilitating fatigue, and flu like symptoms a few days after. My infusion nurse mostly works with IVIG patients and has ( with me approval ) made some adjustments that have helped. First, we tried replacing the Tylenol with naproxen before infusion. That helped somewhat with the headaches. Then she infused the normal saline solution, for hydration, after the IVIG. My symptoms didn’t last as long. My dr increased the hydration from 250 ml to 500 ml. I just got done one dose tonight. My second is tomorrow, so I’ll know within a few days how well it worked. The step after that would be An infusion of Solumedrol , which is a steroid. I’m hoping this does the trick and that I don’t have to do the steroids. She said that this usually does the trick. Good luck. I hope you feel better.
August 5, 2016 at 12:12 am
Thanks to all who have responded.
I saw my neurologist today. She ordered a bunch of labs to try to rule out (or confirm) other causes of the fatigue.
August 23, 2016 at 9:03 pm
I am having problems having enough energy to get work around house done, I think the hot summer temps are having some effect but its never been this sever. My gf says I can fall asleep faster then Bolt can run the 100 meter and I have not stopped any meds. not sure if cidp is getting more difficult or what, anyone else getting dragged down by hot temps ?
August 24, 2016 at 1:01 am
Vitamin B12 injections and Alpha Lipoic Acid tablets are said to be quite good. I had them both – did nothing for me, but others report reduced pain and increased energy. The B12 needs to be via injection, not capsules. It absorbs faster and is more effective.
August 31, 2016 at 1:45 pm
I’ve had the same problem, however, it has been relieved somewhat with increased IV fluids after the IVIG infusion and a different combination of pain reliefs beforehand. I tried Benadryl and Tylenol before infusion , which dos nothing. Then ibuprofen/ Claritin with the same results. I then tried Naproxen and Benadryl and that made the headaches at least manageable. The increase of IV fluids to 500ml after a slow infusion of IVIG helped with my flu like symptoms. I was finally able to feel somewhat human and get out of bed last month. It only took 6 months to get this one right. I would feel as though I had the flu. Another option would be IV steroids before your infusion. Talk to your care team. Good luck.
You must be logged in to reply to this topic.